Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 243, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 7, 2004, 10:20 PM CDT for Rice County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2004, 10:20 PM CDT (03:20 UTC)
- Expired
- Jul 7, 2004, 11:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Rice County, KS
The radar
The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2020 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 080320
SVRICT
KSC159-080415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CDT WED JUL 7 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RICE COUNTY IN CENTRAL KANSAS
* UNTIL 1115 PM CDT.
* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SILICA...OR ABOUT 19 MILES EAST OF GREAT
BEND...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR CHASE AROUND 1025 PM CDT...
NEAR RAYMOND AROUND 1030 PM CDT...
NEAR ALDEN AROUND 1045 PM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
WINDS UP TO 60 MILES AN HOUR...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
COUNTY UNTIL 1115 PM CDT.
LAT...LON 3844 9846 3826 9847 3818 9845 3818 9822
3830 9816
$$
/JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:32 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 7, 9:32 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 932 PM CDT WED JUL 7 2004 .MESO UPDATE... SUPERCELL IS EVOLING INTO A BOW ECHO WHICH WILL BE CAPABLE OF PRODUCING DAMAGING WINDS UP TO 80 MPH. ISOLATED TORNADOES WILL STILL BE POSSIBLE ALONG THE LEADING EDGE OF THIS THIS STORM. 15/JAKUB -------------------------------------------------------------------- 343 PM CDT WED JUL 7 2004 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE PROGRESSION OF THE SUPERCELL STORM MOVING INTO CENTRAL KANSAS THIS EVENING AND REDEVELOPMENT AGAIN TONIGHT. TONIGHT: LATEST RADAR LOOP SHOWING A RIGHT MOVING SUPERCELL MOVING THROUGH EXTREME NORTHERN KANSAS. THIS STORM STILL APPEARS TO BE ELEVATED, BUT IT MAY BECOMING SURFACE BASED. SHEAR PROFILE FROM HILLSBORO LOOKS SOMEWHAT FAVORABLE FOR TORNADOES WITH 0-6KM SHEAR BETWEEN 35 TO 40 KTS. THIS SUPERCELL IS MOVING RATHER SLOW AROUND 20 MPH, BUT IT MAY SLOW DOWN EVEN MORE IF IT BECOMES ROOTED IN THE BOUNDARY LAYER. WOULD NOT EXPECT THIS SUPERCELL TO HANG ON MUCH PAST SUNSET, BUT WE WILL SEE. LATER TONIGHT WE SHOULD SEE MORE ELEVATED CONVECTION DEVELOP ACROSS CENTRAL KANSAS AS THE LOW LEVEL JET BEGINS TO FEED INTO THIS REGION AND STRENGTHENS THE ISENTROPIC UPGLIDE ESPECIALLY AROUND 310-315K. THIS SHOULD HELP YIELD TO SOME SCATTERED THUNDERSTORMS MAINLY AFTER 03Z IN CENTRAL KANSAS. SHEAR PROFILES STILL LOOK PRETTY FAVORABLE FOR ELEVATED SUPERCELLS WITH THE DIRECTION OF MOVEMENT SOUTHEAST AROUND 10 TO 20 MPH. THESE STORMS COULD GET EVOLVE INTO A LINE ECHO WAVE PATTERN IF THEY TAP THE DEEPER MOISTURE IN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS WHERE DEWPOINTS CONTINUE TO CLIMB. IF THEY DO, THE STORMS WOULD MOST LIKELY BE COLD POOL DOMINATED. THURSDAY-FRIDAY: ALL OF THE MODELS EXCEPT FOR THE ETA SHOW THE UPPER LEVEL PATTERN BECOMING MORE ZONAL ACROSS THE NORTHERN PLAINS. THE ETA IS THE OUTLIER AND SHOWS ANOTHER MESOSCALE CONVECTIVE VORTICIY CENTER MOVING THROUGH EASTERN KANSAS AND WESTERN MISSOURI THURSDAY NIGHT. RIGHT NOW, I AM NOT GOING LET THIS MODEL SWAY ME INTO INSERTING POPS DUE TO LACK OF CONTINUITY WITH THE REST OF THE MODELS. OTHERWISE, WE SHOULD BECOME WELL CAPPED WITH TEMPERATURES CLIMBING INTO THE MID AND UPPER 90S ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AND NEAR 90 IN THE SOUTHEAST. SATURDAY-WEDNESDAY: NO REAL BIG CHANGES TO THIS PORTION OF THE FORECAST PACKAGE. MODELS CONTINUE TO ADVERTISE A NICE UPPER LEVEL WAVE MOVING THROUGH NEBRASKA AND IOWA. THIS WAVE MAY TRY TO PUSH THE FRONTAL BOUNDARY SOUTH INTO NORTHERN KANSAS LATE SATURDAY AFTERNOON AND EVENING AND PRODUCE SOME SCATTERED CONVECTION. WE WENT AHEAD AND MENTIONED POPS IN CENTRAL KANSAS SATURDAY EVENING. OTHERWISE, THE REST OF THE FORECAST LOOKS TO BE DRY AND HOT WITH A GOOD CAP IN PLACE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 95 72 92 / 30 10 5 10 HUTCHINSON 70 95 71 93 / 30 10 5 10 NEWTON 70 94 72 92 / 40 10 5 10 ELDORADO 69 94 72 92 / 40 20 5 10 WINFIELD-KWLD 70 94 73 92 / 30 20 5 10 RUSSELL 71 97 71 95 / 30 10 10 10 GREAT BEND 71 97 71 95 / 30 10 10 10 SALINA 70 94 71 94 / 30 10 10 10 MCPHERSON 70 94 71 93 / 30 10 5 10 COFFEYVILLE 69 90 73 90 / 50 40 5 10 CHANUTE 69 91 73 90 / 50 30 5 10 IOLA 69 90 73 90 / 50 30 5 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 18/COX
Hazardous weather outlook, Jul 7, 9:42 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 942 PM CDT WED JUL 7 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 942 PM CDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT ANOTHER ROUND OF SCATTERED SEVERE STORMS WILL DEVELOP IN AREAS MAINLY ALONG AND EAST OF THE TURNPIKE AFTER 3 AM. THESE STORMS WILL HAVE THE POTENTIAL OF LARGE HAIL AND DAMAGING WINDS AS THEY TRACK SOUTH AROUND 20 MPH. THE BULK OF THESE STORMS WILL STAY EAST OF THE TURNPIKE. THE STORMS SHOULD EXIT SOUTHEAST KANSAS BEFORE 9 AM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL KANSAS SATURDAY NIGHT. AT THIS TIME IT IS TO EARLY TO DETERMINE THE SEVERITY OF THE STORMS. PLEASE CHECK BACK FOR LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 AM. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/COX
In the hours before
Local storm report, Jul 7, 9:16 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0913 PM TORNADO 1 N OLMITZ 38.53N 98.94W
07/07/2004 BARTON KS PUBLIC
2 TORNADO ON THE GROUND.
&&
BRWLocal storm report, Jul 7, 9:29 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0927 PM TORNADO 1 S HOISINGTON 38.50N 98.78W
07/07/2004 BARTON KS AMATEUR RADIO
BRIEF TOUCH DOWN OF TORNADO.
&&
BRWLocal storm report, Jul 7, 9:31 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
931 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0927 PM TSTM WND GST OLMITZ 38.52N 98.94W
07/07/2004 65 MPH BARTON KS TRAINED SPOTTER
&&
BRWLocal storm report, Jul 7, 9:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0948 PM FUNNEL CLOUD 2 NW CLAFLIN 38.54N 98.56W
07/07/2004 BARTON KS EMERGENCY MNGR
&&
BRWLocal storm report, Jul 7, 9:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0959 PM TSTM WND DMG 2 N OLMITZ 38.55N 98.94W
07/07/2004 BARTON KS AMATEUR RADIO
POWER LINES DOWN ALONG HWY 4.
&&
BRWLocal storm report, Jul 7, 10:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1015 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 4 NW GREAT BEND 38.40N 98.86W
07/07/2004 65 MPH BARTON KS LAW ENFORCEMENT
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:10 PM CDT | Tornado Warning | ICT | Russell | 50 min |
| Jul 7, 7:52 PM CDT | Tornado Warning | ICT | Russell | 53 min |
| Jul 7, 8:36 PM CDT | Tornado Warning | ICT | Barton, Russell | 54 min |
| Jul 7, 8:58 PM CDT | Flash Flood Warning | ICT | Russell | 6 hr |
| Jul 7, 9:23 PM CDT | Tornado Warning | ICT | Barton | 52 min |
| Jul 7, 10:12 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 48 min |
| Jul 8, 10:15 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 60 min |
| Jul 8, 11:26 AM CDT | Flash Flood Warning | ICT | Woodson | 6 hr |
| Jul 8, 12:00 PM CDT | Flash Flood Warning | ICT | Greenwood | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.